Volume 15, issue 5 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Concordance group and stable commutator length in braid groups

Michael Brandenbursky and Jarek Kędra

Algebraic & Geometric Topology 15 (2015) 2859–2884

We define quasihomomorphisms from braid groups to the concordance group of knots and examine their properties and consequences of their existence. In particular, we provide a relation between the stable four ball genus in the concordance group and the stable commutator length in braid groups, and produce examples of infinite families of concordance classes of knots with uniformly bounded four ball genus. We also provide applications to the geometry of the infinite braid group B. In particular, we show that the commutator subgroup [B,B] admits a stably unbounded conjugation invariant norm. This answers an open problem posed by Burago, Ivanov and Polterovich.

braid group, concordance group, quasimorphism, conjugation invariant norm, commutator length, four ball genus
Mathematical Subject Classification 2010
Primary: 20F36, 57M25
Secondary: 20F69
Received: 21 August 2014
Revised: 9 February 2015
Accepted: 13 February 2015
Published: 10 December 2015
Michael Brandenbursky
Department of Mathematics
Ben-Gurion University
Jarek Kędra
Institute of Mathematics
University of Aberdeen
Aberdeen AB243UE
Instytut Matematyki
Uniwersytet Szczeciǹski
70-451 Szczecin